advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Springfield Missouri, USA:

My 10 year old son has been a type 1 diabetic for almost 2 years. Recently, he went into seizures from low blood sugars. Now I get up at 3:00 A.M. every morning to check his blood glucose, and we have caught him at 31-385. Before his seizure, at times, he would wake up complaining of massive headaches and not feeling good. We found these symptoms to be part of his seizure. My question is, is it possible that he could have suffered mild seizures from low blood glucose in his sleep before, and we never knew it? How do these seizures affect the brain and ability to learn?

Answer:

I will assume your son is already on some form of intensive insulin therapy and using Humalog after meals so that the dose can be adjusted for appetite and premeal blood sugar. Also you need a profile of blood sugars throughout the day so that you can assess the special risks of exercise and changes in eating habits.

That being so, you might talk to your doctor about switching to a insulin pump even though he is a little young also. If it is approved by the FDA [it has been approved by an FDA committee Ed], you might consider having your son wear a GlucoWatch at night. It is a little cumbersome; but worn on the leg and with an audio link to your room you could set the alarm at a level of blood sugar above hypoglycemic levels and you could thus avoid getting up routinely at 3 A.M.

If blood sugars are low enough for long enough they can do some damage learning ability, to a degree not necessarily related to the immediate neurological manifestations, even though your son is now past the most susceptible age. In other words episodes of hypoglycemia at night that you were unaware of could affect learning; the actual mechanism for this in molecular terms is not yet understood.

DOB

DTQ-19991031144646
Original posting 18 Feb 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.